May-Jun '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2008 Ed Dewke

Systemic Problems from Years on Topical Corticosteroids
from RW in Missouri

Dear Ed: This Spring is the 25th anniversary of my life in the world of psoriasis.  I have been a reader of FlakeHQ.com for 4 or 5 years and have decided that what I have been through in the past year needs to be told, and what better place to do that then here.

I just read the March/April mail at FlakeHQ and realized my life is pretty good. I do not say this to in any way denigrate or demean anyone.  Lord knows I empathize with everyone that shares this condition, and my heart goes out to all of them. What I am saying is my P has never been so bad that there hasn't been a way to deal with it, even when it flared over most of my body. At the moment my P and I have a truce even though it's doing its usual wintertime thing. A year ago, however, I was not at all at ease with it. 

I was absolutely convinced I was on a never ending downhill slide without any hope of applying the brakes. I was convinced I was starting to develop psoriatic arthritis along with the P, which meant a few more things to deal with on a daily basis; i.e., pain rubs and the like. I was also convinced there was some other problem I had been developing over the years that my derm and GP were not finding or didn't want to tell me about. Every year I felt a little more tired and a little more draggy. Wintertime was the all time worst because it felt like I was walking around in concrete shoes. Even though I did a fair job of hiding it, depression was tearing me apart.     

About the same time my problems were coming to a head I also had to deal with the demise of my mother who had advanced Alzheimer’s for several years before her death. Ever since I contracted this condition I have been somewhat of a social recluse and always afraid to get to close to others for fear of rejection. Anyway, the regimen I have followed for the entire 25 years is topical creams and ointments, which of course included corticosteroids. I have been using Dovonex [not a corticosteroid, a synthetic derivative of vitamin D3] for about 10 years now, and had been mixing in some Ultravate [a powerful corticosteroid] from time to time.

About this time last year I started to notice a definite reaction whenever I would use Ultravate.  Even a small amount would hit me so hard that it was all I could do to get myself out of bed to go to my job as a mechanic.  I brought this up with my derm, and the first thing he asked was how much was I using. When I told him that a 60 gram tube would last me about 8 or 9 months, he seemed dubious but he is a sensible person, and said that in his many years in his profession the one thing he has definitely learned is to LISTEN TO THE PATIENT. 

My derm prescribed a different weaker cream called Clobetasol Propionate, which, unfortunately, had the exact same affect. This was the point where I decided to cut out all corticosteroids. I continued on with the Dovonex and did some diet modifications. (This decision came in June, 2007.) Slowly but surely life turned around.

It took several months I believe to clear all the corticosteroids from my system, and WHAT A CHANGE. I never thought I would ever feel this good again. Looking back now, it’s scary thinking how bad I had felt and how long I had lived with it.

I know that the time might come where I may have to do something else for my P — like biologics.  However, it is something I read on your site about not letting this disease define who we are that has made me take stock of things and realize there is life and it can be pretty darn good if you let it.

I am 44 years old, but this past winter was great in comparison to past winters (and winters are usually el stinko). If this winter is any indication of how it’s going to be, summer should be super.  I'm going to do my best to have one hell of a great summer. Psoriasis or not, I am convinced our attitude has everything to do with how we deal with life. Too bad it took me 25 years to get where I am now.

-R W in Missouri

*****

Ed’s Response:  Thanks for writing, RW.  Your experience is important for all of us.  It is so easy to become complacent in our use of topicals and the corticosteroids, especially, will do significant damage if over-used for long periods of time.

You believe it took several months to clear all the corticosteroids from your system.  That is particularly onerous because topical corticosteroids are NOT supposed to systematize to any significant level.  You also mentioned using up a 60 gram tube of Ultravate in 8 to 10 months.  Heavens!  I know people, including myself in years past, who use up 60 grams in less than 1 month!  Your response to topical steroids appears to be very exceptional, yet I understand your doctor’s sentiment completely (“listen to the patient”) and taking you off the corticosteroids has obviously been the right thing to do.

In one of the early Star Trek feature films (with original TV cast), Dr. McCoy is listening to 20th century physicians conversing about an operation.  McCoy states (paraphrased), “What is this, the Dark Ages?” By the end of this century, I sincerely believe a lot of the medicine we practice today will be considered “dark ages” stuff.  Perhaps our wide affection for the palliative effects of steroids will be one of those “dark ages” things we can shed.

But, for the time being, as you move from derm to derm (if you must) you will no doubt have to state and restate your objection to topical corticosteroids.  They’ll ask which ones you’ve tried and, when you tell them, they’ll counter with alternative corticosteroids.  It’s hardwired into them.  Let’s hope your future doctors realize the importance of “listening to the patient.”  -Ed

This Month's Mail | Archives

www.flakehq.com